Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Why is intercourse uncomfortable after hysterectomy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I am a 55 year old woman. I had a hysterectomy 9 years ago for benign fibroids. Since the hysterectomy, intercourse has been very uncomfortable. Extremely dry. In the past year or more (I honestly can't remember how long it's been), I started using a lubricant, which makes it much more enjoyable. However, as soon as my husband releases, the semen stings. Also, more times than not, I get a very, very, tiny dot or two of blood. Could both of these symptoms be just irritation??
Posted Fri, 13 Apr 2012 in Women Sexual Problems
Follow-up: Why is intercourse uncomfortable after hysterectomy? 3 minutes later
or could the tiny amount of blood after intercourse be a more serious sign of vaginal cancer?
Answered by Dr. Deepak Anvekar 9 minutes later

Thanks for the query,

The discomfort, dryness in the vagina and the specks of blood seen, most probably could be due to ‎Atrophic Vaginitis.

Atrophic vaginitis is inflammation of the vagina due to thinning tissue and decreased lubrication. ‎Atrophic vaginitis is caused by a decrease in estrogen which is normal occurance above the age of 50 years ( menopausal aged women).

Atrophic vaginitis also increases risk of vaginal infections caused by bacteria or fungi (yeast) and cause ‎open sores or cracks in the vaginal wall.

Estrogen is very important in keeping the tissues of the vagina lubricated and healthy. Normally, the ‎lining of the vagina makes a clear, lubricating fluid. This fluid helps decrease vaginal irritation.Thinning ‎or shrinking of the vaginal tissue causes dryness and inflammation.

This inflammation is what you feel as stinging during intercourse.

Treatment of this condition is with prescription estrogen supplements (Estrace, Premarin, etc.). It is ‎available as a cream, tablet, suppository, or ring, all of which are placed directly into the vagina. These ‎medicines deliver estrogen directly to the vaginal tissues and help in healing and upkeeping of the ‎tissues.

The chances of you having cancer (Cervical or vaginal) - can be ruled out if your previous or recent Pap smears are normal. If this has not been done so far, I would suggest you to get one now.

You might consult your OB-GYN doctor for a examination and prescription of the above medications.

I hope this helps.

In case you have additional questions or doubts, you can forward them to me, and I shall be glad to ‎help you out.

Regards. ‎

Dr Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor